Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Elko, NV

July 28, 2023Humboldt County, Nevada

NWS Elko, NV issued this red flag warning at Jul 28, 2023, 1:07 PM PDT for Humboldt County, Nevada. It took effect at Jul 29, 2023, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 1:07 PM PDT (20:07 UTC)
In effect from
Jul 29, 2023, 11:00 AM PDT
Expired
Jul 29, 2023, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3316 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS85 KLKN 282007
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
107 PM PDT Fri Jul 28 2023


NVZ437-291415-
/O.NEW.KLKN.FW.W.0004.230729T1800Z-230730T0300Z/
Humboldt County-Quinn-
107 PM PDT Fri Jul 28 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
329 
WWUS85 KLKN 290913
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
213 AM PDT Sat Jul 29 2023

NVZ437-300000-
/O.CON.KLKN.FW.W.0004.230729T1800Z-230730T0300Z/
Humboldt County-Quinn-
213 AM PDT Sat Jul 29 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity 
  will create critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
160 
WWUS85 KLKN 291959
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1259 PM PDT Sat Jul 29 2023

NVZ437-300300-
/O.CON.KLKN.FW.W.0004.000000T0000Z-230730T0300Z/
Humboldt County-Quinn-
1259 PM PDT Sat Jul 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
797 
WWUS85 KLKN 300234
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
734 PM PDT Sat Jul 29 2023


NVZ437-300345-
/O.EXP.KLKN.FW.W.0004.000000T0000Z-230730T0300Z/
Humboldt County-Quinn-
734 PM PDT Sat Jul 29 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437...

Winds have decreased below critical levels thus the Red Flag
Warning is allowed to expire. Conditions will remain very dry for
the next several days. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 28, 2:40 AM PDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 2:40 AM PDT, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
240 AM PDT Fri Jul 28 2023

.SYNOPSIS...A few showers could develop along higher terrain of
White Pine county today but little to no rain is expected.
Otherwise, hot temperatures, mostly clear skies and breezy
southwest to west winds are expected each day through the weekend.
A return to an active weather pattern is expected Monday through
Wednesday of next week as monsoon moisture moves up from Arizona
into central and eastern Nevada.

&&

.SHORT TERM...Today through Saturday night.

Persistent and broad southwest flow will prevail across the
state through the end of the week. Residual mid-level moisture
across White Pine county combined with daytime heating could
spark off a few showers along higher terrain but chances for even
sprinkles in valleys are less than 5% as a very dry sub- cloud
layer is in place with daytime relative humidity values in the
10-15% range. A moderate surface wind from the southwest will
develop across the area this afternoon with the higher wind speeds
of 15-20 mph expected across northern Nevada mainly north of
I-80. Otherwise, a fairly quiet pattern will persist through
Saturday. Temperatures will rise into the 90s today with highs a
couple of degrees warmer on Saturday as 500 mb heights rise
slightly across the region. Lows will be in 50s and 60s.

.LONG TERM...Sunday through Friday. High pressure building
up from the four corners region will begin to push moisture and
instability up into the southern portion of White Pine county on
Sunday, where there will be a 5-15% chance of showers and
thunderstorms. Otherwise dry across the CWA with high temperatures
mainly in the 90s. Early next week as the high pressure continues
to build up from the desert SW, mid-level moisture will increase
and combine with unstable air which will expand shower and
thunderstorm activity further west and north each afternoon
through at least Wednesday. With precipitable water values
reaching an inch or more over the eastern half of the CWA Tuesday
and Wednesday, rainfall amounts in any thunderstorms that develop
may produce a third to half inch or more of rain. Drier air will
push in from the west-southwest Thursday and Friday, which will
result in lighter QPF amounts.

&&

.AVIATION...VFR conditions are expected at all terminals for the
next 24 hours along with dry weather. Generally west to southwest
winds in the afternoon will be breezy with gusts around 20-25KT.
Winds trend lighter overnight.

&&

.FIRE WEATHER...Breezy southwest winds will be strongest across
northern Nevada. Although critically low relative humidity will
develop this afternoon, wind gusts of 30 mph or greater should be
confined to the higher elevations of northern Elko county with
less than a 50% of 30 mph or greater gusts in valley areas.
Nonetheless, fire weather conditions will be elevated across
northern Nevada today. Another round of wind is expected Saturday
across northwest Nevada which could, combined with single digit
relative humidity, lead to a brief period of critical fire weather
conditions for fire zone 437. Otherwise, with the exception  a
few showers over higher terrain of fire weather zone 425 this
afternoon, dry conditions are expected for all fire weather zones
through the weekend. Monsoon moisture and attendant showers and
thunderstorms make a comeback beginning Monday across central
Nevada, moving northward into portions of northern and
northeastern Nevada Tuesday and Wednesday.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

93/96/92/93

Nearby

Red Flag Warnings in Nevada, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.